Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Milwaukee, WI

April 17, 2019Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 17, 2019, 8:03 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 8:03 PM CDT (01:03 UTC)
Expired
Apr 17, 2019, 8:30 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 135 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KMKX 180103
SVRMKX
WIC049-065-180130-
/O.NEW.KMKX.SV.W.0002.190418T0103Z-190418T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
803 PM CDT Wed Apr 17 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in south central Wisconsin...
  Southwestern Iowa County in south central Wisconsin...

* Until 830 PM CDT.

* At 801 PM CDT, a severe thunderstorm was located over Platteville,
  moving east at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters. Large hail was reported in 
           southern Grant County in the last 30 minutes.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mineral Point, Darlington, Belmont, Rewey, Platte Mounds and
  Leslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4293 9006 4270 9000 4265 9042 4283 9043
TIME...MOT...LOC 0101Z 254DEG 43KT 4273 9043 

HAIL...1.25IN
WIND...<50MPH
 
$$

ROGERS
2 follow-up statements
799 
WWUS53 KMKX 180119
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
819 PM CDT Wed Apr 17 2019

WIC049-065-180130-
/O.CON.KMKX.SV.W.0002.000000T0000Z-190418T0130Z/
Lafayette WI-Iowa WI-
819 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN LAFAYETTE AND SOUTH CENTRAL IOWA COUNTIES...

At 819 PM CDT, a severe thunderstorm was located near Mineral Point,
moving east at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mineral Point, Belmont and Leslie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4271 9000 4269 9036 4282 9038 4293 9006
TIME...MOT...LOC 0119Z 254DEG 45KT 4279 9017 

HAIL...1.25IN
WIND...<50MPH
 
$$

ROGERS
321 
WWUS53 KMKX 180129
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
829 PM CDT Wed Apr 17 2019

WIC049-065-180139-
/O.EXP.KMKX.SV.W.0002.000000T0000Z-190418T0130Z/
Lafayette WI-Iowa WI-
829 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAFAYETTE AND
SOUTH CENTRAL IOWA COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4271 9000 4269 9036 4282 9038 4293 9006
TIME...MOT...LOC 0129Z 254DEG 43KT 4282 9001 

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:58 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 17, 6:58 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
658 PM CDT Wed Apr 17 2019

.UPDATE...

The warm front has nosed north into the southwestern part of the
CWA, stretching from roughly Mineral Point to Janesville. This may
make a bit more northward progress over the next few hours as the
surface low lifts into the region, though cold flow off of the
lake is definitely limiting its northeastward progression.

Convection is moving into western Wisconsin from Iowa, with
several stronger storms just along the cold front. Large hail will
remain the main concern as the storms move into the warm sector
over the southwestern part of the CWA, though there is a
conditional tornado threat with any storms, if they begin to
interact with the warm front.

Convection will likely weaken with time as it progresses east.
Extrapolation of current radar brings the line to the Lake
Michigan shoreline between about 10 PM and midnight.

Boxell

&&

.AVIATION(00Z TAFS)...

Low ceilings in far northern parts of the area may linger there
tonight into Thursday morning, before rising to MVFR category in
the afternoon. The rest of the area, including the terminals,
should see VFR ceilings into this evening, then lowering later
this evening and lingering into Thursday morning.

Showers and some thunderstorms should move east through the area
this evening. They should affect south central Wisconsin,
including Madison, between 00Z and 03Z. They should affect
southeast Wisconsin, including Milwaukee/Waukesha/Kenosha,
between 02Z and 05Z. The storms should occur mainly along the
advancing cold front. Some storms could produce hail, along with
IFR visibilities and MVFR ceilings.

East southeast winds into early this evening will become south to
southwest by middle evening, and west and gusty later tonight
behind the cold front. There should be a period of low level wind
shear this evening, with 2000 foot level winds around 40 to 45
knots. Winds will become northwest and gusty on Thursday. Some
showers may occur Thursday as well.

Wood

&&

.PREV DISCUSSION... (Issued 355 PM CDT Wed Apr 17 2019)

DISCUSSION...

Tonight And Thursday...Forecast Confidence Is Medium.

Best chances for convection to occur this evening will be near the
surface low and passing cold front. Upward vertical motion is
rather meager elsewhere, so any sustained updrafts would need to
be along the front, where strongest forcing for ascent and dew
point pooling can occur. Mesoscale models support this general
trend.

Like the SPC Slight Risk in the southwest parts of the area, with
the Marginal Risk elsewhere. The slight risk area will have the
best shot at any large hail risk, as well as a small tornado risk.
Think that there would be a few storms that approach or reach
severe criteria for mainly large hail.

After the front moves through, winds will shift to the west later
tonight, and northwest on Thursday. Low clouds should linger by
later tonight into Thursday, with a few showers possible in the
afternoon. Cooler temperatures are expected Thursday.

Thursday night through Friday night - Confidence...Medium
Mid level trough axis will be gradually shifting through and just
east of the area this period. However the western periphery of
the cyclonic circulation lingers in our far southeast through much
of Friday night. Rather brisk northerly flow expected with low
pressure moving up the Ohio Valley. Surface high will build into
much of the area by Friday night though lingering pressure
gradient expected in the far southeast.

Saturday - Confidence...High
Looks like a decent day shaping up here with high pressure
dominating. As this high shifts east we will see a return waa
regime set up.

Saturday night and Sunday - Confidence...Medium
A period of waa occurs overnight ahead of a surface/850 front.
the GFS is faster on this front moving through Sunday morning. The
ECMWF is slower and develops some light qpf Sunday morning. This
is an iffy signal with little support upstairs so may leave things
dry for now.

Sunday night through Wednesday - Confidence...Low
Still lots of model uncertainty on how this period will play out.
The 17.00z ECMWF continues the dry look except for a some shower
potential Tuesday night into Wednesday morning. meanwhile the GEM
and especially the GFS show a more active pattern with a more wavy
southwest flow. Meanwhile the ECMWF shows a more benign northwest
flow. the GEM is tending more towards the GFS. Again, will steer
towards blended guidance at this point.

AVIATION(21Z TAFS)...Fog is gradually improving near Lake Michigan
this afternoon, and should remain VFR category for the most part into
this evening. Low ceilings in northern parts of the area may linger
there tonight into Thursday morning, before rising to MVFR category
in the afternoon. Southern portions of the area, including the
terminals, should see VFR ceilings into this evening, then lowering
later this evening and into Thursday morning.

Showers and some thunderstorms should move east through the area
mainly this evening, mainly along the cold front. Some storms
could produce hail, along with reduced visibilities and ceilings.

East southeast winds into early this evening will become south to
southwest by middle evening, and west later tonight behind the
cold front. There should be a period of low level wind shear this
evening, with 2000 foot level winds around 40 knots, as winds
weaken somewhat ahead of the cold front. Winds will become
northwest and gusty on Thursday. Some showers may occur Thursday
as well.

MARINE...

Nearshore Waters...

Fog has generally subsided across areas north of North Point
Lighthouse, so allowed the marine Dense Fog Advisory to expire.
May see more fog develop overnight, but do not have a great feel
for what will occur. Later shifts will need to monitor fog
potential.

Small Craft Advisory is in effect tonight, for building waves from
gusty east to southeast winds into this evening. These winds will
veer south to southwest later tonight, which will help push the
higher waves over the open waters.

A Small Craft Advisory will likely be needed for Thursday night
into Friday, as gusty north winds and building waves develop over
Lake Michigan.

Open Waters...

Kept the marine Dense Fog Advisory going until 03Z Thursday, until
the cold front approaches and moves through the region. Web
cameras across lakeshore areas are still showing some fog over the
open waters. Do not have a great feel for how the fog will trend
into tonight, so will let the next shift re-evaluate things.

Gusty east to southeast winds into this evening will veer south to
southwest later tonight, then northwest on Thursday. These winds
will become north Thursday night into Friday, with gales to 35
knots possible over the south half of the open waters. Thus, a
Gale Watch is in effect later Thursday night into Friday for the
south half of the lake. High waves will develop in this area as
well.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 10 PM CDT this evening for LMZ080-261-
     362-364-366-563-565-567-669-671-673-675-777-779-868-870-872-
     874-876-878.

     Gale Watch from late Thursday night through Friday evening for
     LMZ080-669-671-673-675-777-779-870-872-874-876-878.

     Small Craft Advisory until 7 AM CDT Thursday for LMZ643>646.

&&

Update...Boxell/Wood
Tonight/Thursday and Aviation/Marine...Wood
Thursday Night through Wednesday...Collar
Hazardous weather outlook, Apr 17, 2:31 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Wed Apr 17 2019

WIZ046-047-051-052-056>060-062>072-181945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of this afternoon and tonight

Thunderstorms are likely late this afternoon through this
evening. A couple of the storms could be severe. Large hail is
the primary severe threat. A tornado or two is possible in areas
southwest of Madison.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ643>646-181945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of this afternoon and tonight

Areas of dense fog can be expected at times into the evening
hours.

There will be a chance for thunderstorms late this afternoon but
more likely this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds and waves will likely reach Small Craft Advisory levels
Thursday night and Friday, as northerly winds pick up behind
departing low pressure. A few gusts could approach gale force on
Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of this afternoon and tonight

Areas of dense fog can be expected at times into the evening
hours.

There will be a chance for thunderstorms late this afternoon but
more likely this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Gusty northerly winds and high waves are likely later Thursday
night into Friday evening. A few gusts could approach gale force,
particularly in the south.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Apr 17, 7:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
726 PM CDT Wed Apr 17 2019

WIZ062-180100-
Iowa-
726 PM CDT Wed Apr 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IOWA COUNTY...

At 725 PM CDT, a strong thunderstorm was located near Fennimore, or
14 miles northeast of Lancaster, moving east at 40 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Dodgeville, Highland, Blackhawk Lake Rec Area and Governor Dodge St
Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4317 9020 4298 9012 4297 9043 4313 9043
TIME...MOT...LOC 0025Z 261DEG 35KT 4302 9055

ROGERS
Special weather statement, Apr 17, 7:47 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
747 PM CDT Wed Apr 17 2019

WIZ069-070-180115-
Walworth-Rock-
747 PM CDT Wed Apr 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WALWORTH AND
SOUTHEASTERN ROCK COUNTIES...

At 746 PM CDT, a strong thunderstorm was located over South Beloit,
moving northeast at 55 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Janesville, Beloit, Clinton, Sharon, Darien, Tiffany, Johnstown
Center, Allens Grove, Avalon, Shopiere, Afton and Emerald Grove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 8919 4254 8922 4275 8878 4250 8863
      4249 8888
TIME...MOT...LOC 0046Z 242DEG 47KT 4250 8908

BOXELL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:26 PM CDTSpecial Weather StatementMKXIowa34 min
Apr 17, 7:47 PM CDTSpecial Weather StatementMKXRock28 min
Apr 17, 8:33 PM CDTSpecial Weather StatementMKXGreen27 min
Apr 17, 8:57 PM CDTSpecial Weather StatementMKXColumbia33 min
Apr 18, 9:34 AM CDTGale WarningMKX33 hr
Apr 18, 9:34 AM CDTSmall Craft AdvisoryMKX54 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.